Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

March 31, 2021Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 31, 2021, 5:38 PM EDT for Sampson County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 5:38 PM EDT (21:38 UTC)
Expired
Mar 31, 2021, 6:30 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS82 KRAH 312138
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
538 PM EDT Wed Mar 31 2021
 
NCZ078-088-089-312230-
Sampson NC-Wayne NC-Cumberland NC-
538 PM EDT Wed Mar 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAYNE...
SAMPSON... AND SOUTHEAST CUMBERLAND COUNTIES UNTIL 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles west of Mount Olive
to near Ammon. Movement was northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Roseboro, Newton
Grove, Salemburg, Turkey, Seven Springs and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. 

&&

LAT...LON 3485 7876 3527 7836 3540 7780 3518 7784
      3515 7789 3517 7793 3516 7797 3519 7802
      3518 7807 3519 7816 3509 7817 3490 7815
      3484 7817
TIME...MOT...LOC 2137Z 243DEG 33KT 3520 7821 3481 7861 

$$

GIH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 3:45 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 31, 3:45 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
345 PM EDT Wed Mar 31 2021

.SYNOPSIS...
A cold front will move southeast across the region this evening and
overnight. Behind the front, strong and cold high pressure will
build into the area of the Thursday and Friday with subfreezing
temperatures at night. The high will shift east and temperatures
will moderate during the weekend into upcoming work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Wednesday...

Marginal Risk to Slight Risk of severe thunderstorms through this
evening...

A cold front is currently moving east across the NC/TN border, with
radar depicting an area of showers ahead of the front. Additional
support for shower and thunderstorm develop remains aloft as an
upper-level trough digs across the region through tonight. Warm and
moist air has advected into eastern portions of the region today,
with temperatures in the upper 70s and dew point temps in the mid to
upper 60s. The line of showers currently moving east out of the
Triad is expected to strengthen as it makes it's way across an area
of higher MLCAPE and lower-level lapse rates. Clusters of storms
have already developed in the warm sector ahead of the line of
showers. Deep layer shear will be sufficient enough for the
possibility of damaging wind gusts in strong to severe thunderstorms
that develop. SPC currently has most of the NW in a Marginal Risk for
severe storms, with areas to the SE in a Slight Risk. Precipitable
water values are around 1.5 inches across the SE half of the region,
and any stronger storms and showers that develop could generate some
local flooding. Breezy southeasterly winds will continue ahead of
the front, with gusts to 25 mph possible. The threat of severe
weather will end from west to east by late evening, however the
possibility of showers will continue overnight as the cold front
moves across the region. Northwesterly winds will increase behind
the front, with 15-25 mph gusts possible. Lows overnight will range
from the upper 30s NW to the upper 40s SE.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 300 PM Wednesday...

Freeze Watch for all of Central NC Thursday Night through Friday
Morning...

Cold surface high pressure will build into the Great Lakes Region on
Thursday, and a tight pressure gradient will continue gusty
northwesterly winds throughout the day, with gusts to 30 mph
possible. Skies will become partly cloudy behind the front, however
cold air advection will drop our above normal high temperatures back
to below normal, with highs ranging from the upper 40s NW to mid 50s
SE. A very dry airmass will advect into the region, and help
dewpoint temperatures lower into the teens across the region
Thursday night. Winds will become light Thursday night, and
radiational cooling will help lows dip into the upper 20s NW and low
30s SE. Since Friday morning is now in early April and the growing
season has begun, a Freeze Watch has been issued for all of central
NC for Thursday night through Friday morning. Areas where winds
linger should have higher temperatures, however most locations
should dip to at or below freezing.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 225 PM Wednesday...

An anomalously strong upper level trough will move off the mid-
Atlantic coast after daybreak Friday with heights down to 530dm
across the Hudson Valley. The trough will slowly shift offshore and
become negatively tilted through the weekend as a northwest flow
aloft persists across the Carolinas and Virginia. After some morning
strato-cumulus clouds, cold and dry advection will result in
sunshine for a chilly and breezy day on Friday with highs in the
upper 40s to lower 50s which is about 17 to 21 degrees below normal.
Gusty northwest winds up to 20 to 25 mph along with RH values in the
20 to 25% range may result in some adverse fire weather conditions
for Friday. Low level thickness values will range in the 1260s on
Friday night with Saturday morning lows in the the mid 20s to around
30, resulting in a second night of a freeze risk to tender
vegetation.

Clear skies and increasing heights will result in a notable warming
trend for Saturday and Sunday with daytime highs warming 8 to 10
degrees each day. Highs on Saturday will range in the upper 50s to
around 60 and highs on Sunday in the upper 60s to lower 70s, very
close to perhaps a degree or two above normal.

Ridging across the Midwest will gradually shift east during the
first few days of the upcoming work week. As the ridge axis moves
into the Mississippi Valley on Tuesday and the southern Appalachians
on Wednesday, expect an increase in high cloudiness and a further
moderation in temperatures, Highs on Monday will range in the lower
70s with highs on Wednesday in the mid 70s to around 80. -Blaes

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 201 PM Wednesday...

LIFR/IFR conditions across the Triad and MVFR/VFR conditions at all
other TAF sites to start the period. Latest high-resolution guidance
has come in better agreement in regards to showers and thunderstorms
moving into RDU/FAY/RWI, roughly between 21 and 02Z, with some
potentially being severe. Only have VCTS over the Triad given lack
of instability there. Light rain showers and MVFR/IFR ceilings
expected after storms move out tonight with approach of a cold
front. Some low CIGs/VIS are possible at most sites prior to the
frontal passage and have IFR conditions to cover this potential.
Northwest winds become breezy with the frontal passage of 25-30 kt,
with VFR conditions taking over toward the latter part of the TAF
period.

Outlook: Breezy northwest winds persist Thursday between 20 and 30
knots. VFR conditions will be in place from Thursday through Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Thursday night through Friday morning
for NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...JJT
SHORT TERM...JJT
LONG TERM...Blaes
AVIATION...Kren/JJT
Hazardous weather outlook, Mar 31, 2:38 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Raleigh NC
238 PM EDT Wed Mar 31 2021

NCZ007-021>023-038-011845-
Person-Forsyth-Guilford-Alamance-Davidson-
238 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Marginal Risk of severe thunderstorms this afternoon into
the early evening as a strong cold front moves into the region. The
main threat is locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Freeze Watch late Thursday night through Friday morning.

Much colder air will blow in behind the cold front Thursday into
Friday. Sub-freezing low temperatures are likely both Thursday night
and Friday night when lows should be in the 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ008>011-024>028-039>043-073>078-083>086-088-089-011845-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
238 PM EDT Wed Mar 31 2021

...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

There is a Slight Risk of severe thunderstorms this afternoon into
the early evening as a strong cold front moves into the region. The
main threat is locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch late Thursday night through Friday morning.

Much colder air will blow in behind the cold front Thursday into
Friday. Sub-freezing low temperatures are likely both Thursday night
and Friday night when lows should be in the 20s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 31, 4:21 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT Wed Mar 31 2021

NCZ078-089-312115-
Sampson NC-Wayne NC-
421 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE AND NORTHERN
SAMPSON COUNTIES UNTIL 515 PM EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Godwin, or 13 miles northwest of Clinton, moving
east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mount Olive, Newton Grove, Salemburg, Hobbton, Mar-Mac, Brogden and
Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3497 7858 3511 7865 3512 7864 3512 7865
      3514 7864 3515 7864 3538 7803 3517 7793
      3516 7797 3518 7799 3519 7802 3519 7804
      3518 7807 3519 7816 3509 7817 3507 7816
TIME...MOT...LOC 2021Z 249DEG 24KT 3508 7854

Green
Special weather statement, Mar 31, 4:27 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT Wed Mar 31 2021

NCZ088-089-312115-
Sampson NC-Cumberland NC-
427 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAMPSON AND
SOUTHERN CUMBERLAND COUNTIES UNTIL 515 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rex, or 11 miles northeast of Red Springs, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fayetteville, Hope Mills, Roseboro, Stedman, Salemburg, Autryville,
Vander, Bushy Lake Natural Area and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3486 7893 3487 7892 3490 7894 3492 7896
      3495 7904 3497 7903 3516 7856 3491 7844
      3485 7868 3485 7883 3483 7890
TIME...MOT...LOC 2027Z 248DEG 27KT 3488 7900

Green
Special weather statement, Mar 31, 4:53 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
453 PM EDT Wed Mar 31 2021

NCZ011-027-312200-
Nash NC-Halifax NC-
453 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH AND CENTRAL
HALIFAX COUNTIES UNTIL 600 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Nashville, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Roanoke Rapids, Halifax, Enfield, Weldon, Whitakers, Castalia,
Glenview, Medoc Mountain State Park, South Weldon and Aventon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Make sure that lightning is well away from
your location before resuming outdoor activity.

&&

LAT...LON 3642 7759 3642 7756 3640 7755 3637 7755
      3634 7759 3632 7757 3630 7754 3632 7744
      3629 7741 3626 7741 3624 7738 3622 7739
      3621 7738 3613 7764 3615 7770 3611 7771
      3601 7807 3610 7808 3619 7802 3644 7762
TIME...MOT...LOC 2053Z 244DEG 34KT 3608 7804

GIH
Local storm report, Mar 31, 5:20 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 NNW SALEMBURG         35.11N 78.54W
03/31/2021  E0.75 INCH       SAMPSON            NC   PUBLIC

            PUBLIC REPORTS PENNY SIZED HAIL.

&&

NTL
Special weather statement, Mar 31, 5:20 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Raleigh NC
520 PM EDT Wed Mar 31 2021

NCZ011-027-028-312200-
Edgecombe NC-Nash NC-Halifax NC-
520 PM EDT Wed Mar 31 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NASH...NORTHWESTERN
EDGECOMBE AND SOUTHERN HALIFAX COUNTIES UNTIL 600 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Dortches, or 11 miles north of Rocky Mount, moving
east-northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Halifax, Scotland Neck, Enfield, Whitakers, Glenview and Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Make sure that lightning is well away from
your location before resuming outdoor activity.

&&

LAT...LON 3610 7724 3609 7729 3605 7786 3617 7790
      3634 7759 3630 7755 3631 7750 3632 7744
      3629 7741 3626 7741 3624 7738 3621 7738
      3619 7735 3619 7733 3617 7731 3617 7729
      3616 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2120Z 250DEG 29KT 3612 7779

GIH
Special weather statement, Mar 31, 5:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
538 PM EDT Wed Mar 31 2021

NCZ078-088-089-312230-
Sampson NC-Wayne NC-Cumberland NC-
538 PM EDT Wed Mar 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WAYNE...
SAMPSON... AND SOUTHEAST CUMBERLAND COUNTIES UNTIL 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles west of Mount Olive
to near Ammon. Movement was northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goldsboro, Clinton, Mount Olive, Walnut Creek, Roseboro, Newton
Grove, Salemburg, Turkey, Seven Springs and Mar-Mac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder.

&&

LAT...LON 3485 7876 3527 7836 3540 7780 3518 7784
      3515 7789 3517 7793 3516 7797 3519 7802
      3518 7807 3519 7816 3509 7817 3490 7815
      3484 7817
TIME...MOT...LOC 2137Z 243DEG 33KT 3520 7821 3481 7861

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:34 PM EDTFreeze WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more13 hr
Mar 31, 3:10 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Nash, Warren65 min
Mar 31, 3:19 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person and 2 more56 min
Mar 31, 4:16 PM EDTSpecial Weather StatementRAHFranklin, Vance, Warren59 min
Mar 31, 4:18 PM EDTSpecial Weather StatementRAHChatham, Harnett, Lee, Moore, Wake57 min
Mar 31, 4:21 PM EDTSpecial Weather StatementRAHSampson54 min
Mar 31, 4:27 PM EDTSpecial Weather StatementRAHCumberland48 min
Mar 31, 4:33 PM EDTSevere Thunderstorm WarningRAHChatham, Johnston, Wake42 min
Mar 31, 4:53 PM EDTSpecial Weather StatementRAHHalifax67 min
Mar 31, 5:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Wake50 min
Mar 31, 5:20 PM EDTSpecial Weather StatementRAHHalifax40 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.